Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 134, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 9:35 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 9:35 PM PDT (04:35 UTC)
- Expired
- Sep 10, 2011, 10:15 PM PDT
- In force
- 40 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 143 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 7490 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS55 KVEF 110435 SVRVEF CAC071-110515- /O.NEW.KVEF.SV.W.0134.110911T0435Z-110911T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 935 PM PDT SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 1015 PM PDT. * AT 929 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF AMBOY...OR 27 MILES SOUTH OF MITCHELL CAVERNS...AND WAS MOVING NORTHWEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AMBOY AND INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 85 IN CENTRAL SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3471 11607 3490 11564 3451 11545 3441 11571 TIME...MOT...LOC 0435Z 152DEG 25KT 3460 11567 $$ SC
3 follow-up statements
233 WWUS55 KVEF 110448 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 948 PM PDT SAT SEP 10 2011 CAC071-110515- /O.CON.KVEF.SV.W.0134.000000T0000Z-110911T0515Z/ SAN BERNARDINO CA- 948 PM PDT SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 945 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF AMBOY...OR 21 MILES SOUTH OF MITCHELL CAVERNS...AND WAS MOVING NORTHWEST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 40 BETWEEN MILE MARKERS 65 AND 80 IN CENTRAL SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3471 11607 3490 11564 3451 11545 3441 11571 TIME...MOT...LOC 0447Z 145DEG 33KT 3473 11573 $$ SC
969 WWUS55 KVEF 110507 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1007 PM PDT SAT SEP 10 2011 CAC071-110515- /O.CON.KVEF.SV.W.0134.000000T0000Z-110911T0515Z/ SAN BERNARDINO CA- 1007 PM PDT SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 1000 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 16 MILES NORTH OF AMBOY...OR 12 MILES SOUTHWEST OF MITCHELL CAVERNS...AND WAS MOVING NORTHWEST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 40...PRIMARILY BETWEEN MILE MARKERS 75 AND 85 IN CENTRAL SAN BERNARDINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3475 11596 3490 11564 3463 11551 3453 11581 TIME...MOT...LOC 0506Z 129DEG 36KT 3483 11572 $$ SC
258 WWUS55 KVEF 110514 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1014 PM PDT SAT SEP 10 2011 CAC071-110523- /O.EXP.KVEF.SV.W.0134.000000T0000Z-110911T0515Z/ SAN BERNARDINO CA- 1014 PM PDT SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 1015 PM PDT... THE SEVERE THUNDERSTORM IN CENTRAL SAN BERNARDINO COUNTY ALONG INTERSTATE 40 BETWEEN LUDLOW AND ESSEX HAS WEAKENED SLIGHTLY AND IS NO LONGER SEVERE. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 1015 PM. HOWEVER...VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL LIKELY WITH THIS STORM. LAT...LON 3475 11596 3490 11564 3463 11551 3453 11581 TIME...MOT...LOC 0513Z 129DEG 36KT 3487 11579 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 8:55 PM PDT, 40 minutes earlier.
Area forecast discussion, Sep 10, 8:55 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 855 PM PDT SAT SEP 10 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. && .UPDATE...AREA OF STRONG TO AT TIMES SEVERE THUNDERSTORMS CONTINUES ACROSS A LARGE PORTION OF SAN BERNARDINO COUNTY AND IS NOW BEGINNING TO MOVE INTO SOUTHERN INYO COUNTY. AN APPROXIMATE 50 KT JET MAX CONTINUES TO NOSE INTO THE SOUTHERN PORTIONS OF THE CWFA AROUND THE BASE OF THE UPPER LOW LOCATED ALONG THE SOUTHERN COAST OF CALIFORNIA. THIS PLACES MUCH OF SAN BERNARDINO IN A CONDUCIVE LOCATION FOR THUNDERSTORM DEVELOPMENT AND ENHANCEMENT....STRONG UPPER LEVEL DIVERGENCE COUPLED WITH DECENT LOW LEVEL CONVERGENCE. WE HAVE SEEN VERY STRONG...60 KT LOW LEVEL VELOCITY SIGNATURES WITH SEVERAL STORMS. WE HAVE RECEIVED SEVERAL REPORTS OF HAIL...THE LARGEST BEING QUARTER SIZE HAIL IN BAKER. THREE CELLS ALONG INTERSTATE 15 THE FIRST TO THE WEST OF BAKER...THE SECOND IN BAKER AND THE THIRD BETWEEN BAKER AND MOUNTAIN PASS ALL HAD SIGNATURES INDICATING SEVERE HAIL. MADE MINOR CHANGES TO INCREASE POPS ACROSS MUCH OF SAN BERNARDINO COUNTY FOR THE REST OF THE NIGHT. .PREVIOUS DISCUSSION... ISSUED AT 640 PM PDT SAT SEP 10 2011 .AVIATION...FOR MCCARRAN...GIVEN THE ATMOSPHERE GOT WORKED OVER EARLIER THIS AFTERNOON OVER THE LAS VEGAS VALLEY AND THE FACT THAT NO SHRA/TSRA ACTIVITY APPEAR HEADING FOR IT AT THIS TIME IT APPEARS THINGS SHOULD STAY DRY THIS EVENING AND INTO TONIGHT. WINDS WILL FAVOR TYPICAL DIURNAL TRENDS AT UNDER 10 KTS BUT OUTFLOW FROM ANY SHRA/TSRA NEARBY THAT MOVE TOWARDS THE VALLEY COULD CAUSE ERRATIC SHIFTS IN THE DIRECTION AND INCREASES IN SPEEDS. FOR SUNDAY DRY AND STABLE AIR IS EXPECTED TO MOVE INTO THE LAS VEGAS VALLEY. THIS SHOULD REDUCE THE POTENTIAL FOR SHRA/TSRA GREATLY AND WITH SUCH LOW ODDS WILL KEEP THE TAF DRY. THE MAIN ISSUE AGAIN WILL BE THE POTENTIAL FOR OUTFLOW BOUNDARIES TO MOVE INTO THE VALLEY CAUSING GUSTY AND ERRATIC WINDS. WINDS OTHERWISE SHOULD TREND TOWARDS TYPICAL DIURNAL DIRECTIONS UNDER 10 KTS. SHRA/TSRA WILL CONTINUE TO BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS THROUGH SUNDAY EVENING. SCT TO AT TIMES BKN CLOUDS TONIGHT AOA 10K FEET WITH FEW TO SCT AT BEST CLOUDS AOA 10K FEET ON SUNDAY FROM MID-MORNING ON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA AND TSRA WILL CONTINUE INTO TONIGHT ACROSS THE AREA MAINLY OVER THE SAN BERNARDINO COUNTY DESERTS AS WELL AS ESMERALDA AND CENTRAL NYE COUNTIES. A PUSH OF DRY AND STABLE AIR SHOULD SIGNIFICANTLY LIMIT SHRA/TSRA ACTIVITY OVER THE SAN BERNARDINO COUNTY DESERTS...MOST OF CLARK AND SOUTHERN NYE COUNTIES ON SUNDAY FROM THE MID MORNING HOURS ON. SCT SHRA AND TSRA ARE EXPECTED OVER MOHAVE...INYO...ESMERALDA...CENTRAL NYE AND LINCOLN COUNTIES. THE MAIN THREATS IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS WITH REDUCED CIGS AND VSBY POSSIBLE NEAR HEAVIER STORMS. OTHERWISE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS WITH SCT CLOUDS AOA 10K FEET. && .PREVIOUS DISCUSSION... ISSUED AT 238 PM PDT SAT SEP 10 2011 .SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY. AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING AND LOCATION OF PRECIP. .LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...CZYZYK AVIATION...STACHELSKI PREVIOUS...MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
In the hours before
Local storm report, Sep 10, 7:27 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SSW BAKER 35.26N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
MINUTES LATER.
&&
STACHELSKILocal storm report, Sep 10, 8:12 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
812 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 SSW BAKER 35.26N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN
BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE
STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY
MINUTES LATER.
0740 PM HEAVY RAIN 1 SSW BAKER 35.27N 116.08W
09/10/2011 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED AROUND 4 INCHES OF WATER ON HIGHWAY
127 IN BAKER.
0752 PM HAIL 3 NE BARSTOW 34.91N 117.03W
09/10/2011 E0.25 INCH SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL OFFICER REPORTED PEA SIZE HAIL
ON OLD HIGHWAY 58 NEAR BARSTOW.
0809 PM HAIL 2 SW TWENTYNINE PALMS 34.12N 116.09W
09/10/2011 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:57 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Sep 10, 6:39 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 51 min |
| Sep 10, 7:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 91 min |
| Sep 10, 8:19 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 20 min |
| Sep 10, 10:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 10, 10:32 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 11, 4:04 PM PDT | Areal Flood Advisory | VEF | Inyo | 85 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.